Nebraska, 2007

High Wind in Nebraska, February 16, 2007

February 16, 2007 · NWS CYS · 4 events in 4 counties and zones

A strong pressure gradient produced high winds across much of the western Nebraska panhandle during much of the morning and afternoon hours on February 16th. Gusts from 60 to 70 mph were recorded, with unofficial gusts as high as 74 mph recorded just southwest of Scottsbluff, Nebraska.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced high winds across much of the western Nebraska panhandle during much of the morning and afternoon hours on February 16th. Gusts from 60 to 70 mph were recorded, with unofficial gusts as high as 74 mph recorded just southwest of Scottsbluff, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 16, 4:25 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 16, 4:25 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
425 AM MST FRI FEB 16 2007

.SHORT TERM...TODAY THROUGH SATURDAY...UPDATED EARLY IN SHIFT TO
SPEED UP HIGH WIND WARNING FOR KEAN/KCYS...NO NEED TO WAIT FOR 12Z.
HIGH WIND WARNING FOR REMAINDER OF SE WY EAST OF I-25 WILL START AT
12Z AND WESTERN NEBRASKA PANHANDLE AT 16Z.  STRONG WEST AND THEN
BECOMING NW WINDS WILL AFFECT ENTIRE CWA TODAY.  GOOD MIXING HAS
KEPT OR BROUGHT TEMPS UP A LOT EARLY THIS MORNING...AND WILL ADJUST
AS HIGHS WILL BE REACHED BY 18Z IN MOST PLACES BEFORE STRONG COLD
FRONT SWEEPS THROUGH.  MODELS IN GOOD AGREEMENT WITH SOME PRECIP
ACROSS NORTHERN CWA...BUT MOST IN SOUTH CENTRAL WY MOUNTAINS WHERE
WINTER STORM WARNING INTO THIS EVENING LOOKS GOOD.  ADDED SOME LOW
POPS OVER NERN PART OF CWA TONIGHT PER WRAP AROUND...GFS IS MUCH
STRONGER ON THIS THAN WRF/NAM.  RISING UPPER HEIGHTS ON SATURDAY
WILL MEAN DRY CONDITIONS/LESS WIND...TEMPS A BIT COOLER THAN TODAY.

.LONG TERM...SATURDAY NIGHT THROUGH THU. AN UPPER RIDGE APPROACHING
THE AREA SAT NIGHT WILL MOVE OVER THE REGION SUNDAY. FLOW ALOFT MON
WILL BE ZONAL ALTHOUGH A TILTED TROUGH AXIS WILL EXTEND FROM
NORTHEAST TO SOUTHWEST FROM MT TO NV. THE TROUGH AXIS WILL MOVE OVER
THE FORECAST AREA MON NIGHT. NORTHWESTERLY UPPER FLOW TUE WILL BACK
TO SOUTHWESTERLY WED AFTER A FLAT RIDGE MOVES QUICKLY OVER THE
REGION TUE NIGHT. FLOW ALOFT WILL BACK FURTHER THU IN RESPONSE TO A
DEEP TROUGH PUSHING ONSHORE OVER CA. SURFACE BASED LEESIDE TROUGHING
WILL DEVELOP SAT NIGHT AND CONTINUE SUN FOR A DRY AND WARMER DAY
SUN. POSITIVE VORTICITY ADVECTION AHEAD OF THE AFOREMENTIONED TROUGH
AXIS WILL COMBINE WITH MARGINAL MOISTURE TO PRODUCE A SMALL CHANCE
OF LIGHT SNOW IN THE HIGHEST MOUNTAINS MON. AN ASSOCIATED WEAK
SURFACE COLD FRONT WILL USHER IN COOLER TEMPERATURES FOR MON AND
TUE. WILL CONTINUE AN OUTSIDE CHANCE OF LIGHT SNOW IN THE HIGHEST
MOUNTAINS TUE. WEAK LOW LEVEL LEESIDE TROUGHING WED WILL BOOST TEMPS
SOMEWHAT ALTHOUGH SOME LIGHT OROGRAPHIC SNOW WILL BE POSSIBLE IN THE
HIGHEST MOUNTAINS. AT THIS POINT THU APPEARS TO BE QUITE SIMILAR TO
WED IN TERMS OF TEMPS AND CHANCE OF MOUNTAIN SNOW.

.AVIATION...STRONG WINDS THE MAIN STORY WITH MVFR CIGS AT KRWL FOR
A WHILE TODAY...WITH THESE ALSO SPREADING INTO KCDR/KDGW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 8 PM FRIDAY FOR WYZ063.
     HIGH WIND WARNING UNTIL 8 PM FRIDAY FOR WYZ059-WYZ060-WYZ061-
     WYZ062-WYZ064-WYZ065-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
NE...HIGH WIND WARNING FROM 9 AM FRIDAY TO 8 PM FRIDAY FOR NEZ001-
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

J(LH,R)
Hazardous weather outlook, Feb 16, 4:47 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
447 AM MST FRI FEB 16 2007

WYZ063-171200-
SNOWY RANGE-
447 AM MST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING.
REFER TO NWS PRODUCT WWUS45 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW IS POSSIBLE EACH DAY MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>062-064>070-171200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
447 AM MST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM THIS EVENING. REFER TO
NWS PRODUCT WWUS75 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-171200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
447 AM MST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 9 AM UNTIL 8 PM. REFER TO
NWS PRODUCT WWUS75 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Box Butte

When
February 16, 6:22 AM MST
Where
Box Butte forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Gust of 60 mph reported at the Alliance airport.

High Wind, Scotts Bluff

When
February 16, 7:21 AM MST to 2:01 PM MST
Where
Scotts Bluff forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Gusts of 60 to 64 mph reported at the Scottsbluff airport from approximately 7:20 A.M. to 2:00 P.M.

High Wind, Cheyenne

When
February 16, 7:45 AM MST to 12:20 PM MST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Gust of 60 mph reported at the Sidney Municipal Airport, with an unofficial gust of 65 mph reported near Dalton, Nebraska.

High Wind, Dawes

When
February 16, 10:45 AM MST
Where
Dawes forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Gust of 73 mph reported 5 miles SSE of Chadron State Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10419, 10420, 10421, 10418.